logoThe People's Perspective on Medicine

Diovan Side Effects & Mild High Blood Pressure

Diovan Side Effects & Mild High Blood Pressure

One of the most popular blood pressure pills in the pharmacy these days is Diovan (valsartan). It belongs to a class of medications called ARBs (angiotensin receptor blockers). Other drugs in the class include:

ANGIOTENSIN RECEPTOR BLOCKERS (ARBs):

  • Candesartan (Atacand)
  • Eprosartan (Teveten)
  • Irbesartan (Avapro)
  • Losartan (Cozaar)
  • Losartan + HCTZ (Hyzaar)
  • Olmesartan (Benicar)
  • Telmisartan (Micardis)
  • Valsartan (Diovan)

ARBs are supposed to be easier to tolerate than ACEIs (angiotensin converting enzyme inhibitors) like lisinopril or enalapril, which can cause an uncontrollable cough. But ARBs like Diovan are not without their own side effects:

Q. I have had a persistent, non-productive cough for over a year now. This is my second episode. My first episode occurred about three years ago but abated suddenly. At that time I was taking quinapril (Accupril). Today, I’m on Diovan/HCT. During my first episode I went to see a pulmonologist, who ordered a CT scan and breathing tests (spirometry). Nothing definitive was found. He prescribed an inhaler (Alvesco) and cough medicine (Tessalon); neither proved effective.
The very same afternoon I visited an ENT [ear, nose & throat specialist], who stuck a probe down my throat, looked around, and found nothing notable.

Currently I’m with a new pulmonologist. I described the symptoms of my cough in great detail, hoping that will lead to a cause and cure. The following triggers often bring on my cough:

1. Attempts to speak
2. Aromas of certain foods
3. An occasional spasm sensation in my upper chest and lower throat
4. Leaning back in a chair, or lying down completely

I know that lisinopril can cause a bad cough. What about my situation?

A. Many physicians think that ARBs in general and Diovan in particular are super safe and rarely cause side effects. They assume that ARBs, unlike ACE inhibitors such as lisinopril, do not cause a cough. Although many people don’t experience a cough while taking Diovan, a minority does. There is no good treatment for this kind of cough that doesn’t respond to cough suppressants. An alternate approach to blood pressure control is called for.

Here are some other side effects to be alert for:

  • dizziness, low blood pressure
  • stomachache, diarrhea
  • back pain, joint pain, headache
  • elevated potassium levels
  • angioedema (a rare but serious reaction with swelling of the lips, tongue, throat or intestines)
  • liver inflammation
  • muscle breakdown

Diovan and other ARBs are not appropriate during pregnancy, because there is a possibility of damage to the fetus.
Other readers have reported similar difficulties with Diovan. Here are some of their stories:

“My husband has been on a couple different blood pressure medications. He is now taking Diovan and has had a terrible cough. The doctors have treated him for sinus infection, allergies, bronchitis, etc. I really feel it is the Diovan. It is a continuing cough that drives him crazy, and me too!”

“I have been suffering with a variety of problems that have been attributed to other causes besides my meds. I resided in a FEMA trailer for 17 months after Katrina. So I now have Restrictive Pulmonary Disease (RPD) as a consequence of that exposure.

“While the doctors figured that out, I was also diagnosed with high blood pressure. I was then put on Micardis HCT. It worked for about three years, though it gave me a nagging cough. That was always passed off to the RPD.
“About five months ago I started having severe fluctuations in my BP in a matter of minutes, causing dizziness. The doctor changed me to Diovan HCT. This drug has controlled my BP, but I have had a HORRIBLE cough and it seems to be getting worse and worse. On a lark I typed in ‘coughing to the point of unconsciousness’ and this site popped up. I am in complete sympathy with those experiencing the same symptom and relieved to see that someone else is having this problem.”

“When I took Diovan I started having severe–I mean severe–heart palpitations and skipped beats. I thought I was going to die right there. I never had one minute of steady pulse. It took several days for these symptoms to show up and a couple of days to go away after I stopped the Diovan.

“A different doctor prescribed acebutolol, which keeps my BP fine without palpitations. I had to hunt down this side effect for myself, since the first doctor never warned me.”

“I got a terrible cough on an ACE inhibitor, trandolopril. I was switched to Diovan (an ARB) but that sent me to the ER with a heart rate of 200 and chest pain.”

“I too had a cough. I was sent to an ENT and he prescribed meds to soothe my throat. That was one doctor bill. Then I went to an allergist and went through all the tests. More bills, still coughing. Then they did a scan of my lungs, but I had absolutely nothing wrong. Needless to say, more bills. This cough had been going on for over a year by this time. I decided to take myself off Atacand.

“The coughing stopped, but my doctor put me on Diovan because my blood pressure went up. The cough was horrible. Now I am taking a low dose of Atacand. I still cough but not as badly.

“I know this medication protects the kidneys, but my quality of life isn’t very good without sleep. My big question is: Why don’t doctors check the blood pressure medication first? All these tests are very pricey.”

“I am on Diovan, and I have that nasty cough. I am hoping that I can get off of the BP meds all together. I am trying to follow the DASH diet (Dietary Approaches to Stop Hypertension), eating lots of fruits and veggies. My BP appears to be coming down.

“I quit eating anything canned, since everything canned has a lot of sodium. I don’t use salt in my cooking, but sprinkle a little on my dinner. Other than that, I eat no salt. It appears to be helping! Only time will tell.”

There is plenty of evidence that the DASH diet can lower blood pressure about as well as medication (Nutrition Reviews, Feb. 2006), and there aren’t any unpleasant side effects, only a lower risk of diabetes, dementia and depression. This might be a viable approach for those willing to try it, especially since there is no good evidence that treating mild hypertension with drugs actually helps people live longer (Cochrane Database of Systematic Reviews, Aug. 15, 2012).

For more details about the DASH diet and other nondrug approaches to lowering blood pressure, we offer our affordable Guide to Blood Pressure Treatment. There is an entire chapter devoted to high blood pressure in our book, Best Choices From The People’s Pharmacy. We also discuss doctors who don’t warn patients about side effects or who fail to recognize a new problem as a drug reaction in our paperback, Top Screwups Doctors Make and How to Avoid Them.

We invite you to share your experience with Diovan or other antihypertensive medications below. Sometimes it is a relief to realize you are not the only person who has experienced a particular side effect.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.6- 8 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.